Hail, Titus
- When
- March 31, 2:28 PM CST
- Where
- Titus County, 3 mi NNE of Green Hill
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.290, -94.980
Hail up to golf ball size reported north of Mount Pleasant via social media.
Elevated convection initially developed early in the day on March 31st within a plume of rich low-level moisture and along the periphery of a lead shortwave moving across the Southern Plains. By early afternoon, more widespread severe convection developed and expanded farther along an eastward advancing dryline and associated cold front from Northeast Texas into Southeast Oklahoma and eventually…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Elevated convection initially developed early in the day on March 31st within a plume of rich low-level moisture and along the periphery of a lead shortwave moving across the Southern Plains. By early afternoon, more widespread severe convection developed and expanded farther along an eastward advancing dryline and associated cold front from Northeast Texas into Southeast Oklahoma and eventually Southwest Arkansas into Northern Louisiana. Strong surface heating within a moist low-level environment resulted in MLCAPE values of 1500-2500 J/kg across the region along with deep layer shear of 50-70 knots, more than sufficient for organized thunderstorms. In this type environment, strong large-scale ascent also promoted some supercell thunderstorms as well with numerous reports of large hail and damaging wind gusts across East Texas during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 2:20 PM CST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
320 PM CDT Fri Mar 31 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday Night)
Issued at 302 PM CDT Fri Mar 31 2023
Westerly winds are knocking on our door, but will likely back a
bit to SW in the next few hours. We are still looking at a post
frontal NW shift at first light tomorrow. So just temporary
associated with the dry push now about to enter our TX counties.
Tyler is 80/67 and SW like many of our sites in the lower 80s and
gusty SW winds 20-30KT for an average. We have seen some higher
gusts and more to come perhaps with downpours in the coming hours.
The Thunderstorms are lining up in small segments and a merger
into a single line is more likely once sunsets, but not a given.
The HRRR is showing a couple of segments around 00Z. The drier dew
points will be the driving force in whatever progresses into the
evening. Tds are falling through the 40s in the DFW metroplex and
this drier air associated with the dry line will make good
progress eastward into our area this evening. Skies will be
clearing and temperatures will fall off to seasonal ranges
quickly.
Overall the system will lift away to the northeast and take the
strong pressure gradient along with, so wind speeds will focus
along and ahead of the line primarily. However, we may yet have
to extend the wind advisory for a handful of parishes before it
expires. Likewise we may have to add some more to Tornado Watch
95. Weekend still looks good for starters with mostly 50s for lows
and highs in the 70s. /24/
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 302 PM CDT Fri Mar 31 2023
Starting 12z Sunday...Not much change to the previous forecast for
the long term period. A shortwave will push east across Texas
through the day Sunday which will bring another round of showers and
thunderstorms to the area on Sunday. This will actually start off
what will be a very unsettled weather period for most of the start
of next week with daily thunderstorm chances across the portions of
the area.
Tuesday will be another day of note as a stronger trough moves west
to east through the northern CONUS. This will bring another round of
showers and thunderstorms to the area, some of which could become
severe. Will need to continue to watch this over the next few days
to work out specific timing and locations of the strongest storms.
Temperatures will remain warm through most of the long term period
with more seasonable temperatures returning towards the middle to
end of next week. /33/
&&
.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri Mar 31 2023
For the ArkLaTex terminals, VFR for now with an initial line of
TS is forming along I-30 and movg NE around 60KT. Warm air aloft
is keeping bases elevated so far, but the capping aloft will erode
with heating. A second line of TS activity will be developing mid
to late aftn over NE TX and moving E along I-20 into the evening
affecting all of our sites. The HRRR model timing is preferred
with other short range generally in the same time frame for our
sites edging the line out by midnight past KMLU. SW winds will
slack speeds and gusts after sunset, but low level winds will
take more time to abate. SFC winds shift to NW by 12Z in TX and
shift W to E with sustained NW speeds at 10-20KT into the aftn.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 52 79 53 80 / 70 0 0 50
MLU 58 81 52 78 / 60 0 0 30
DEQ 48 73 44 73 / 0 0 0 40
TXK 51 75 48 77 / 30 0 0 40
ELD 53 78 47 77 / 70 0 0 30
TYR 50 78 52 80 / 10 0 10 50
GGG 50 78 54 80 / 30 0 10 50
LFK 55 84 57 82 / 50 0 0 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>073.
LA...Wind Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Wind Advisory until 7 PM CDT this evening for OKZ077.
TX...Wind Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...24
LONG TERM....33
AVIATION...24Hazardous Weather Outlook National Weather Service Shreveport LA 507 AM CDT Fri Mar 31 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011015- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 507 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Thunderstorm chances will increase this afternoon and through the evening hours. Scattered severe storms will be possible along and north of the I-20 corridor, with numerous severe storms possible across southern Arkansas. Tornadoes, damaging winds, and large hail will be possible. In addition, a Wind Advisory is in effect until 7 PM this evening. Strong southerly winds 15-25 mph, gusting to 35-40 mph will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... More thunderstorms will impact much of the ArkLaTex during the day Sunday, overnight into early Monday, and again Tuesday. Storms which develop on Tuesday will have the potential to become severe across areas along and north of I-20, especially southeast Oklahoma and southwest Arkansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
Special Weather Statement
National Weather Service Shreveport LA
145 PM CDT Fri Mar 31 2023
ARZ070-TXZ097-112-311930-
Miller AR-Cass TX-Bowie TX-
145 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northwestern Miller,
northern Cass and southeastern Bowie Counties through 230 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Linden, or 17 miles west of Atlanta, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texarkana, Wake Village, Nash, Hughes Springs, Queen City, Redwater,
Maud, Fouke, Mandeville, Genoa, Mount Pleasant, Douglassville,
Marietta, Domino, Red Hill, Pleasant Hill and Bryans Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northeastern Texas.
&&
LAT...LON 3300 9464 3315 9465 3352 9398 3329 9380
TIME...MOT...LOC 1844Z 240DEG 48KT 3317 9446
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
04Special Weather Statement
National Weather Service Shreveport LA
232 PM CDT Fri Mar 31 2023
ARZ060-061-070-071-TXZ097-312015-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Bowie TX-
232 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of southeastern
Hempstead, northern Miller, north central Lafayette, southwestern
Nevada and southeastern Bowie Counties through 315 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texarkana, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texarkana, Hope, Wake Village, Nash, Emmet, Perrytown, Fulton,
Bodcaw, Mandeville, Genoa, Mount Pleasant, Patmos, Oakhaven, Sutton,
Pleasant Hill, Hervey and Homan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northeastern Texas.
&&
LAT...LON 3354 9333 3327 9405 3330 9406 3329 9409
3331 9411 3329 9411 3330 9414 3342 9421
3356 9396 3355 9394 3357 9394 3358 9391
3357 9390 3359 9389 3359 9387 3361 9385
3360 9383 3362 9384 3379 9352
TIME...MOT...LOC 1931Z 240DEG 49KT 3342 9400
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
09PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL BATTIEST 34.39N 94.93W
03/31/2023 E1.00 INCH MCCURTAIN OK TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED NEAR AND JUST
EAST OF BATTIEST.
&&
20Special Weather Statement
National Weather Service Shreveport LA
251 PM CDT Fri Mar 31 2023
TXZ096-312015-
Red River TX-
251 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northern Red River
County through 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bagwell, or 13 miles west of Clarksville, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manchester, Bagwell, Detroit, Negley, Silver City and Bryarly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Oklahoma...and northeastern Texas.
&&
LAT...LON 3376 9531 3387 9507 3376 9487 3375 9487
3374 9485 3370 9478 3356 9531
TIME...MOT...LOC 1950Z 244DEG 53KT 3368 9527
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
04Special Weather Statement
National Weather Service Shreveport LA
258 PM CDT Fri Mar 31 2023
TXZ096-108-109-111-312030-
Red River TX-Franklin TX-Morris TX-Titus TX-
258 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northern Franklin,
northwestern Morris, northern Titus and southeastern Red River
Counties through 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 11 miles southwest of Hagansport, moving northeast
at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant, Hagansport, Boxelder, Mount Vernon, Us 259 And I 30
Intersection, Wilkerson, Winfield, Talco, Miller's Cove and Harts
Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch also remains in effect until 900 PM CDT for
northeastern Texas.
&&
LAT...LON 3331 9531 3357 9485 3328 9472 3309 9531
TIME...MOT...LOC 1957Z 243DEG 44KT 3320 9531
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
09Special Weather Statement
National Weather Service Shreveport LA
325 PM CDT Fri Mar 31 2023
TXZ124-125-136-137-312115-
Upshur TX-Gregg TX-Smith TX-Wood TX-
325 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northern Smith,
southeastern Wood, Upshur and northwestern Gregg Counties through 415
PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lindale, or 8 miles south of Mineola, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Longview, White Oak, Gladewater, Gilmer, Mineola, Lindale, Big Sandy,
Hawkins, Clarksville City, East Mountain, Diana, Rosewood, Hoard,
West Mountain, Winona, Union Grove, Warren City, Midway, Red Springs
and Carroll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for northeastern
Texas.
&&
LAT...LON 3290 9487 3264 9470 3260 9470 3241 9550
3243 9554 3245 9555 3247 9558 3261 9559
TIME...MOT...LOC 2025Z 245DEG 44KT 3254 9546
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
09The Shreveport radar (KSHV), 141 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
9 hail, 4 thunderstorm wind. Local standard time, as filed.
Hail up to golf ball size reported north of Mount Pleasant via social media.
Ping pong ball size hail reported north of Mount Pleasant near the intersection of County Road 3265 and County Road 3250.
Penny size hail reported in the Dalby Springs community.
Hail up to penny size reported on Paluxy Drive in south Tyler.
Trees damaged and limbs down on Copeland Road and Paluxy Drive in south Tyler.
Penny size hail reported south of Tyler via m-PING.
Tree limbs downed near Grove Club Lake just south of Whitehouse.
Trees downed on Hendricks Lake Road and North Hill Street.
Quarter size hail reported in the Maydelle community.
Trees reported down just east of Laneville near FM Road 2496 at County Road 3162, FM Road 2496 near FM Road 1798, and along County Road 3163.
Golf ball size hail reported near Tenaha.
Ping pong ball size hail reported near Joaquin via social media.
Hail at least 2 inches in diameter reported just south of Joaquin via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090203, 1090204, 1090206, 1090207, 1090214, 1090208, 1090216, 1090217, 1090209, 1090218, 1090210, 1090211, 1090213.